Dangers of Combining Suboxone and Adderall
The drug Adderall (amphetamine and dextroamphetamine) is comprised of two stimulant medications that are most often used to treat attention deficit hyperactivity disorder (ADHD) and the sleep disorder narcolepsy.
Stimulant medications to treat ADHD are popular drugs of abuse among college students who use them to “cram” during examination periods to stay awake and more alert; however, abuse of these drugs also often occurs with other drugs, such as alcohol, other stimulants, and opiate drugs. The United States Drug Enforcement Administration (DEA) classifies Adderall as a Schedule II controlled substance, meaning it is a drug that can result in the development of physical dependence, and it may be a significant drug of abuse if it is not used according to its prescribed purposes and under the supervision of a physician.
Suboxone (buprenorphine and naloxone) is a medication that is specifically designed to assist individuals with opiate use disorders in safely withdrawing from opioid drugs of abuse. Buprenorphine is a partial opioid agonist that attaches to the same neurons in the brain as other opioid drugs do, but it does not produce the full opioid effect. It helps individuals discontinue their drug of choice while not experiencing significant withdrawal symptoms.
The DEA classifies buprenorphine as a Schedule III controlled substance, indicating that it has a moderate potential for abuse and the development of physical dependence. The naloxone component in Suboxone is designed as a safeguard against abusing the drug. Naloxone is a full opioid antagonist that is often used to help individuals recover following an overdose of opiate drugs. When activated, this drug immediately occupies the opioid receptor sites in the brain, removing any opioid drugs that are already there, and it will not allow any opiate drugs to attach to these receptor sites. In addition, the activation of the drug elicits an immediate withdrawal response in individuals who take it. The naloxone in Suboxone is not activated unless the drug is abused in a manner that is not consistent with its prescribed use, such as grinding it up and trying to snort or inject it.
Dangers of Mixing Drugs
- Taking Opiates and Benzodiazepines
- Mixing Steroids and Cocaine
- Combining Suboxone and Benzodiazepines
- Using Valium and Drugs or Alcohol
- Taking Klonopin and Xanax
- Mixing Methadone and Heroin
- Dangers of Polysubstance Abuse
Using Suboxone and Adderall in Combination
Individuals attempting to use Suboxone and Adderall together would most likely do so only under the supervision of a physician. This combination of drugs is typically not recommended. Individuals who are in recovery for an opiate use disorder and taking Suboxone are often not prescribed stimulant medications like Adderall for ADHD until they have been weaned off Suboxone.
It does not appear that these drugs are commonly used together as drugs of abuse; however, some scattered reports of individuals using these two drugs together does occur. According to the book Basic & Clinical Pharmacology and the prescribing information associated with these drugs, per the Substance Abuse and Mental Health Services Administration (SAMHSA), several issues can occur when an individual is taking a stimulant medication with Suboxone.
- One of the major issues of concern is the potential to overdose on one of the drugs as a result of taking two drugs that have different mechanisms of action. Buprenorphine, even though it is a partial opioid agonist, still has central nervous system depressant effects, and as a stimulant, Adderall results in increased central nervous system activity. When taken in combination, these two drugs cancel out some of the effects of each other, and individuals may not believe that they are achieving the desired psychoactive effects from either drug. This can lead to the potential for overdose as the person may take more to experience the effects. The situation would be most problematic in an individual who is attempting to abuse or misuse both drugs, and not in an individual who is prescribed both drugs and using them at recommended dosages.Because the buprenorphine would curb the stimulant effects of the Adderall, it would be expected that one would be more likely to overdose on Adderall than on buprenorphine; however, the situation can certainly be reversed. Overdosing on Adderall would result in a number of issues, including:
- The potential for paranoia and hallucinations
- Increased aggression and restlessness
- Increased heart rate and blood pressure
- Increased potential for heart attack or stroke
- The potential for seizures
Suboxone overdose could lead to issues like:
- Complications associated with respiratory suppression
- Decreased heart rate and blood pressure
- Potential unconsciousness or coma
- Taking a powerful stimulant medication with buprenorphine may lead to a reduction in the amount of buprenorphine in the individual’s system or may counteract the effects of buprenorphine. In an individual who is using Suboxone as an opioid replacement medication, this may quickly result in the person experiencing opiate withdrawal symptoms.
- The increased potential from unpredictable reactions as a result of combining these drugs is also increased. This can be particularly problematic for individuals who develop severe reactions that are atypical because it may be difficult for clinicians to diagnose what is going on with the person unless they can get information about their drug use directly from that person or from someone else.
- Side effects associated with both drugs can be altered significantly. This can result in idiosyncratic effects that may not even resemble the side effects that normally occur with either drug alone.
- Common side effects associated with buprenorphine include:
- Cramps and muscle aches
- Constipation, nausea, or vomiting
- Jitteriness, irritability, or nervousness
- Common side effects associated with Adderall include:
- Increased or irregular heartbeat
- Mood swings
- Tremors in the extremities
- Psychotic behaviors
- Tics or muscle twitches
- Increased blood pressure
- Seizures, in rare cases
- There is some evidence that use of stimulant medications while an individual is taking Suboxone for recovery from an opiate use disorder is associated with an increase in cravings for opiate drugs. This could result in the individual sabotaging the goal of using Suboxone in the first place. Individuals in recovery, particularly in the early stages of recovery, often need significant assistance in dealing with cravings for their drug of choice, and any situation that leads to an increase in cravings should be avoided.
- Common side effects associated with buprenorphine include:
It should be noted that a person who is diagnosed with ADHD may be more prone to engaging in drug-seeking behavior when their symptoms are not treated. Thus, an individual who has ADHD and who is also undergoing treatment for opiate withdrawal may be prescribed Adderall while they are taking Suboxone. In such cases, physicians will most likely monitor these patients very closely.
Using Suboxone and Adderall in combination is not a typical form of abuse of either drug, and it is often discouraged in clinical circles when the drugs are prescribed for their medicinal purposes. Use of these drugs in combination can result in several different types of untoward effects, including potential overdose on either drug. In addition, individuals who are using Suboxone as an opioid replacement medication may suffer from withdrawal symptoms and increase their risk of relapse if they also take Adderall. These drugs should only be used in combination when prescribed by a physician.